Jump to content

SVT...from what?

First thing on my shift, I had a patient go into SVT right after I drew blood from PICC. I was very careful to get air out of syringes but saw tiny bubble go in ( dressing and caps were changed last night ). I'm wondering whether this tiny bubble could cause SVT? The patient had no other symptoms, no chest pain, no dyspnea, blood pressure was on high side of normal.

Pharmacy thought it may be due to a medication (domperidone). Patient was cardioverted and seemed okay later on.

Experienced nurses! Thoughts?

Any time somebody goes into SVT, something happened immediately prior. Just because the events are sequential,does not mean they are connected.

For example, if somebody is eating popcorn, or knitting when they go int SVT doesn't mean either of those activities caused it.

And, I very much doubt that tiny air bubbles did anything. Unless maybe you yelled "Holy Cow! Air bubbles!" and made them scared or agitated.

Thank you for responding, sometimes as a new nurse I let my worries get the best of me. Haha no yelling was involved!

KRVRN, BSN, RN

Specializes in NICU.

Was the PICC into the right atrium? That can cause SVT. In NICU pts anyway.

Wile E Coyote, ASN, RN

Specializes in Critical care.

There are reports linking Dromp with ventricular arrhythmias and sudden cardiac death. It's contraindicated in people with cardiac disease' prolonged QT and/or electrolyte disturbances. No mention specifically of SVT, though. As already noted, catheter location, particularly the tip can propagate arrhythmias...it also has been mentioned that none of the previous directly contributed to the SVT.

AJJKRN

Specializes in Medical-Surgical/Float Pool/Stepdown.

Was the PICC into the right atrium? That can cause SVT. In NICU pts anyway.

Thats what I was curious about, maybe irritating the heart muscle from catheter tip movement aye? Maybe the PICC's a bit too far in?

I remember a random nugget from nursing school about pacemakers and hiccups not being a very good thing when they are had together, kinda like a pulsating Trach. :nailbiting: Hmmm moments indeed!

KatieMI, BSN, MSN, RN

Specializes in ICU, LTACH, Internal Medicine.

Tiny bubbles? No.

Domperidone? No. (something tells me that it was not the single med the patient was on... is it true?)

PICC too deep in? Hardly so.

SVTs basically caused by two groups of things:

- sudden surge in cathecholamines (fear, pain, panic attack, agitation, hypoglycemia, nausea/vomiting (yep, they are symptomatic for vagal activation, but cause cathecholamine surge as well), thyrotoxicosis, idea of Donald Trump taking over the USA... whatever), or

- existence of Kent bundle and other abnormal electrical pathways in the heart, through which the impulse starts running as re-entry. Almost everybody has some of these pathways - this is why sudden downing of AV block as a result of, for example, inferior MI, doesn't kill instantly. Not everyone has these pathways'exitability so high as to become source of SVT.

Too deep PICC can cause irritation of these bundles. This is why ice-cold solutions, highly concentrated things like 10% Ca gluconate, high pressure flows, etc., are not to be pushed quickly through them. But unless you pushed 20+ cc like fire hydrant, the PICC can hardly be blamed.

Many, if not most, of SVTs are in fact spontaneous, so unless you pushed something real hard in, or truly royally upsetted the patient, do not search for "something you might do wrong". In fact, you probably did nothing wrong. SVT just happen sometimes.

Did they do a chest x-ray? Sometimes the PICC gets stuck against the SVC wall or passed down into the right atrium which can cause just enough of an irritation to cause a dysrhythmia.

Did you get to watch the cardioversion? Always an interesting thing to see. Glad the patient is ok!

Buyer beware, BSN

Specializes in GENERAL.

Next time a patient goes into spontaneous SVT tactfully ask her, but usually him, when was the last time you consumed an alcoholic beveveage?

Inducing spontaneous SVT secondary to drawing blood from a picc line seems a bit like a red herring in this matter. Nonetheless, I would defer to the picc experts for insight and clarification as I really dispise myself, in most instances, that boarder on all matters smart-ass.

But still ask about the ETOH.

Edited by Buyer beware
tact

MaxAttack

Specializes in Critical Care.

These are all about ventricular arrythmias. SVT is kinda a different animal.

Very true. I didn't pick that up - I was more looking for a correlation between the drug and cardiac abnormalities than the specific arrhythmia. Though seeing that this drug potentiates arrhythmias, I wouldn't rule it out.

That being said, PICC tip placement confirmation wouldn't hurt.

As a side note, has anyone seen an actual pause when pushing Adenosine? I remember being so excited the first time I did it and the patient just gradually dropped his rate over the course of a couple minutes. I was expecting this massive dramatic sinus pause.

KatieMI, BSN, MSN, RN

Specializes in ICU, LTACH, Internal Medicine.

Very true. I didn't pick that up - I was more looking for a correlation between the drug and cardiac abnormalities than the specific arrhythmia. Though seeing that this drug potentiates arrhythmias, I wouldn't rule it out.

That being said, PICC tip placement confirmation wouldn't hurt.

As a side note, has anyone seen an actual pause when pushing Adenosine? I remember being so excited the first time I did it and the patient just gradually dropped his rate over the course of a couple minutes. I was expecting this massive dramatic sinus pause.

Saw it and did it a few times. Patients (those who are still here, that is - I try my best to give them at least a touch of Versed but blood pressure may not allow it) usually feel it as well. Many of them are so frightened by this experience that they tell that they are allergic to Adenosin and some of them for very real prefer external cardiovertion, which hurts A WHOLE LOT but at least you do not literally feel your heart stopping.

Wile E Coyote, ASN, RN

Specializes in Critical care.

If I don't see a pause after my fast push, I'm troubleshooting how I can improve the odds of it happening for the repeat dose...that translates to yes, I see a pause the majority of the time. In Max Attack's scenario above, that slowly decreasing HR over several minutes was absolutely not due to the IV Adenosine, if it wasn't already clear to you before.

MaxAttack

Specializes in Critical Care.

that slowly decreasing HR over several minutes was absolutely not due to the IV Adenosine, if it wasn't already clear to you before.

I don't think I'd say absolutely, considering it's been several times with the ER doc present. I've also read that it's more likely to happen with the 12 mg (second dose) than the 6 mg, which I've never gotten to. The patient definitely felt it, either way.

×

By using the site you agree to our Privacy, Cookies, and Terms of Service Policies.

OK